Shanghai Palimpsest

Shanghai Palimpsest: Shadows of the Past in the 21st Century Metropolis

 

October 14 – 15, 2011

Location:

Room 336, 3rd Floor
Old Physics Building
East China Normal University
No. 3663, Zhongshan Road, North, Shanghai, China
(华东师范大学老物理楼3楼336室,上海市中山北路3663号)

October 14 (Friday), 2011

Morning Session chaired by Francesca Tarocco (NYU Shanghai)

9:30–9:45am

  • Welcome Remarks by Francesca Tarocco and Anna Greenspan, Chairs 

9:45–10:45am

  • Andrew Field (NYU Shanghai) “Shanghai’s Jazz Revival:  Imaginary Nostalgia, Musical Hybridity, and Cosmopolitan Urbanism in the Contemporary Shanghai Jazz Scene” (30 min.)
  • Discussant: Duncan Hewitt (NYU Shanghai, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

10:45—11:45am

  • Duncan Hewitt (NYU Shanghai) The Shanghai of JG Ballard’s Childhood and Its Impact on His Fiction and His Worldview” (30 min.)
  • Discussant: Andrew Field (NYU Shanghai) Open to Floor Discussion (10-15 min.)

11:45am—2:00pm

  • LUNCH BREAK

Afternoon Session chaired by Anna Greenspan (NYU Shanghai)

2:00-3:00pm

  • Justin O’Connor (Queensland University of Technology) “Creative Clusters in China: Shanghai as a Case” (30 min.)
  • Discussant: James Farrer (Sophia University, Japan, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

 3:00-4:00pm

  • James Farrer (Sophia University, Japan) “Foreign Food:  The Rebirth of the International Dining Scene in Reform Era Shanghai” (30 min.)
  • Discussant: Justin O’Connor (Queensland University of Technology, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

 4:00-4:15pm

  • Coffee Break

 4:15-5:15pm

  • Jianhua Chen (The Hong Kong University of Science and Technology) “The Model Polemics and Visual Modernity: Art Education, Gender, and Media in Republican China” (30 min.)
  • Discussant: Shaoyi Sun (NYU Shanghai/Shanghai University, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

5:15-6:15pm

  • Shaoyi Sun (NYU Shanghai/Shanghai University) “Re-globalizing Shanghai: The Visual Rhetoric of the Chinese ‘Global’ City” (30 min.)
  • Discussant: Jianhua Chen (The HK University of Science and Technology, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

 6:30pm

  • DINNER (invitation only) at Old Houses Garden Restaurant (老洋房花园饭店)

October 15 (Saturday), 2011

Session chaired by Shaoyi Sun (NYU Shanghai/SHU)

9:15–10:15am

  • Iris Ma (UCLA) “Xiepu chao and Shanghai’s ‘Black Curtain’ in the 1910s” (30 min.)
  • Discussant: Jianhua Chen (The HK University of Science and Technology, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

10:15–11:15am

  • Francesca Tarocco (NYU Shanghai) “The Fall of the Pagoda? Buddhist Presence and Obsolescence in Modern Shanghai” (30 min.)
  • Discussant: Anna Greenspan (NYU Shanghai)
  • Open to Floor Discussion (10-15 min.)

11:15am–11:30am

  • Coffee Break

11:30–12:30pm

  • Anna Greenspan (NYU Shanghai) “Gothic Futurism” (30 min.)
  • Discussant: Francesca Tarocco (NYU Shanghai, 10-15 min.)
  • Open to Floor Discussion (10-15 min.)

12:30–1:00pm

  • Closing Remarks by Mingzheng Shi (NYU Shanghai)

1:30–3:00pm

  • Late Lunch at FU 1088 (福1088)

 3:30–4:30pm

  • Visiting ROCKBUND Art Museum, featuring Chinese artist ZHANG Huan’s exhibition “Zhang Huan: Q Confucius” (Curator: Fumio Nanjo)